Alert archive / Kansas / Tornado Warnings in 2024
Tornado Warning 45, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at May 19, 2024, 3:24 PM CDT for Russell County, Kansas. It was in force for 66 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2024, 3:24 PM CDT (20:24 UTC)
- Expired
- May 19, 2024, 4:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.5 in
County Russell County, KS
The radar
The Grand Island radar (KUEX), 156 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 3:27 PM CDT | TORNADO | 4 Ese Gorham, KS | Broadcast media reports tornado west of Russell. |
| May 19, 3:42 PM CDT | HAIL 1.25 | Russell, KS | |
| May 19, 3:42 PM CDT | HAIL 2.5 | Russell, KS | |
| May 19, 3:43 PM CDT | TSTM WND GST 70 | Russell, KS | |
| May 19, 3:45 PM CDT | HAIL 1.75 | 1 Sse Russell, KS | Picture and video sent via X. |
| May 19, 3:47 PM CDT | TSTM WND GST 82 | Russell Airport, KS | |
| May 19, 3:48 PM CDT | HAIL 1.75 | Russell, KS | Spotter reported large trees being blown down. |
| May 19, 4:12 PM CDT | TORNADO | 1 Nne Dorrance, KS | Picture sent via X. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 2:32 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -383 J/kg
- Mixed-layer LCL
- 1296 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 336 m²/s²
- 0-3 km storm-relative helicity
- 414 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
558
WFUS53 KICT 192024
TORICT
KSC167-192130-
/O.NEW.KICT.TO.W.0045.240519T2024Z-240519T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
324 PM CDT Sun May 19 2024
The National Weather Service in Wichita has issued a
* Tornado Warning for...
Russell County in central Kansas...
* Until 430 PM CDT.
* At 324 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Gorham, or over Walker, moving northeast at 30
mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Russell around 335 PM CDT.
Lucas around 420 PM CDT.
Other locations impacted by this tornadic thunderstorm include Wilson
Lake, Bunker Hill, Russell Airport, and Wilson State Park.
This includes Interstate 70 between Mile Markers 175 and 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3907 9904 3913 9848 3877 9849 3872 9904
TIME...MOT...LOC 2024Z 242DEG 24KT 3886 9903
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
$$
LAWSON4 follow-up statements
883
WWUS53 KICT 192030
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
330 PM CDT Sun May 19 2024
KSC167-192130-
/O.CON.KICT.TO.W.0045.000000T0000Z-240519T2130Z/
Russell KS-
330 PM CDT Sun May 19 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR RUSSELL
COUNTY...
At 330 PM CDT, a confirmed tornado was located near Gorham, or near
Walker, moving east at 30 mph.
HAZARD...Damaging tornado and tennis ball size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Russell around 335 PM CDT.
Other locations impacted by this tornadic thunderstorm include Wilson
Lake, Bunker Hill, Russell Airport, and Wilson State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3907 9904 3913 9848 3877 9849 3872 9904
TIME...MOT...LOC 2030Z 254DEG 25KT 3885 9895
TORNADO...OBSERVED
MAX HAIL SIZE...2.50 IN
$$
LAWSON936
WWUS53 KICT 192043
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
343 PM CDT Sun May 19 2024
KSC167-192130-
/O.CON.KICT.TO.W.0045.000000T0000Z-240519T2130Z/
Russell KS-
343 PM CDT Sun May 19 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR RUSSELL
COUNTY...
At 343 PM CDT, a confirmed tornado was located near Russell, moving
northeast at 30 mph.
HAZARD...Damaging tornado and tennis ball size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Lucas around 420 PM CDT.
Other locations impacted by this tornadic thunderstorm include Wilson
Lake, Bunker Hill, Russell Airport, and Wilson State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3907 9904 3913 9848 3877 9849 3872 9904
TIME...MOT...LOC 2043Z 242DEG 24KT 3889 9885
TORNADO...OBSERVED
MAX HAIL SIZE...2.50 IN
$$
LAWSON510
WWUS53 KICT 192054
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
354 PM CDT Sun May 19 2024
KSC167-192130-
/O.CON.KICT.TO.W.0045.000000T0000Z-240519T2130Z/
Russell KS-
354 PM CDT Sun May 19 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR RUSSELL
COUNTY...
At 353 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles east of Russell, moving east at 35 mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
Russell County, including the following locations... Wilson Lake,
Bunker Hill, Russell Airport, and Wilson State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3907 9904 3913 9848 3877 9849 3872 9904
TIME...MOT...LOC 2053Z 253DEG 29KT 3890 9871
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
$$
LAWSON432 WWUS53 KICT 192129 SVSICT Severe Weather Statement National Weather Service Wichita KS 429 PM CDT Sun May 19 2024 KSC167-192138- /O.EXP.KICT.TO.W.0045.000000T0000Z-240519T2130Z/ Russell KS- 429 PM CDT Sun May 19 2024 ...THE TORNADO WARNING FOR RUSSELL COUNTY WILL EXPIRE AT 430 PM CDT... The storm which prompted the warning has moved out of the area. Therefore, the warning will be allowed to expire. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for central Kansas. && LAT...LON 3907 9904 3913 9848 3877 9849 3872 9904 TIME...MOT...LOC 2128Z 242DEG 24KT 3901 9845 $$ LAWSON
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 19, 1:54 PM CDT, 1 hour 30 minutes earlier. Its key messages:
- Severe storms likely on this afternoon and evening
- Another round of severe storms looks to impact the region on Tuesday
- Additional rounds of storms will continue for Thursday into next weekend
Area forecast discussion, May 19, 1:54 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Wichita KS 154 PM CDT Sun May 19 2024 .KEY MESSAGES... - Severe storms likely on this afternoon and evening - Another round of severe storms looks to impact the region on Tuesday - Additional rounds of storms will continue for Thursday into next weekend && .DISCUSSION... Issued at 149 PM CDT Sun May 19 2024 Current satellite water vapor imagery shows upper jet energy/associated upper level wave quickly approaching southwest Kansas. There is a warm front boundary which extends from western Kansas into central Kansas. Storms are and should begin developing over western Kansas and along this warm front boundary. If a storm can stay latched on this boundary it would have potential to produce higher end severe weather and even a tornado. Additonal storms will develop over southwest Kansas and these storms will be in a higher based environment with cold outflows expected and lower tornado potential. The cold pool interaction should cause the storms to congeal quickly and form a line of storms. The line of storms will grow upscale and intensify, especially with the environment of high DCAPE and orthogonal 0-3km bulk shear vector/magnitude supporting good potential for balance on the leading edge of the line storms. This balance could result in very destructive wind gusts over 80mph, especially for any segment of the line that takes on a bowing structure. In addition, increasing low-level SRH and orthogonal 0- 3km bulk shear vector/magnitude supports a few QLCS tornadoes on leading edge when the line of storms encounters better low level moisture. This activity will continue eastward tonight and could have a trailing/lingering line of storms near the KS/OK border past midnight. The atmosphere looks more capped during the day on Monday and with no upper level wave expected if anything can go it would be more isolated and generally northwest/north of central Kansas. Model signals continue to suggest another round of severe weather could affect locations mainly east of the Kansas Turnpike for Tuesday afternoon/evening. Stronger than normal upper jet winds and alignment being more orthogonal to the dry line boundary supports some discrete supercell potential along the dry line where all severe weather hazards are in play(a few higher end severe storms are possible in southeast Kansas). Meanwhile the cold front looks to race southeast and quickly overtake the dry line which should cause a line of storms to quickly zipper from northeast Kansas southward into southern Kansas by Tuesday evening. Wednesday looks to be the one quiet day of the week as surface high pressure builds over Kansas, and drier air spreads southward in the wake of Tuesday's system. The quiet conditions looks to be short- lived as the atmosphere tries to reload and become more active across the region for Thursday into next weekend. Models continue to show upper level flow regime remaining in a southwest-westerly pattern with decent flow aloft, and a couple of upper waves moving across the central plains. The combination of decent wind flow aloft and ample moisture/instability nearby supports more opportunities for severe weather to affect the region. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1229 PM CDT Sun May 19 2024 Gusty southeast winds will prevail across much of the region this afternoon. Meanwhile storms are expected to develop over central Kansas later this afternoon and parts of western Kansas. The storms are expected to develop into a line of severe storms with damaging winds likely. This line will develop around 6pm to 7pm over central/south central Kansas and race eastward during the night time hours. Low clouds in the MVFR category look to develop late tonight over south central Kansas in the wake of this activity. && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...CDJ AVIATION...CDJ
Hazardous weather outlook, May 19, 4:36 AM CDT, 10 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 436 AM CDT Sun May 19 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-200945- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 436 AM CDT Sun May 19 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Scattered severe thunderstorms are expected to impact the region this afternoon and evening. The most intense storms will be capable of producing very large hail up to tennis ball size, destructive winds greater than 80 mph, and perhaps a few tornadoes. The greatest severe weather threat will be generally along and west of the Flint Hills between about 3 PM and midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorm development appears unlikely Monday afternoon and evening across much of the region. However, if a storm or two is able to form, the environment will support severe weather. Additional chances for severe storms exist over eastern Kansas Tuesday afternoon and evening. Large hail, damaging winds, and a few tornadoes are possible. Stay tuned for later outlooks. Periodic thunderstorm chances remain in the forecast Thursday through early next week. Stay tuned as we continue to refine the potential for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening, mainly along and west of the Flint Hills. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 3:00 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 60 min |
| May 19, 4:08 PM CDT | Tornado Warning | ICT | Ellsworth, Lincoln | 52 min |
| May 19, 4:28 PM CDT | Tornado Warning | ICT | Ellsworth | 47 min |
| May 19, 4:43 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 47 min |
| May 19, 4:59 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 61 min |
| May 19, 5:13 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Saline | 62 min |
| May 19, 5:28 PM CDT | Areal Flood Warning | ICT | Ellsworth, Lincoln, Russell | 6 hr |
| May 19, 5:29 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 46 min |
| May 19, 6:13 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 32 min |
| May 19, 6:18 PM CDT | Areal Flood Warning | ICT | McPherson, Saline | 5 hr |
| May 19, 6:46 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice, Russell | 59 min |
| May 19, 6:55 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 65 min |
| May 19, 6:58 PM CDT | Flash Flood Warning | ICT | Barton, Ellsworth, McPherson, Russell, Saline | 4 hr |
Nearby
Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.